Day 4 IBD and anxiety
Day 5 – Part 1 IBD symptoms you might not know about
Day 5 – Part 2
Along with our multiple symptoms, we also have medication and its side effects to contend with! Again this varies with every patient. There are many, many different medications, our treatment can vary from anti inflammatory drugs (5-ASA) right up to surgery. I can only speak from my own experience but always remember that this is only my own story, others will have completely different routes with medication and every suffers side effects differently.
I’ve tried in total (I think) 9 different kinds of medication. My current prescription is pictured above, I take salofalk slow release granules and enemas (mesalazine) along with Azathioprine. This is a very small amount of medication compared to others, and compared to previous years.
Salofalk is the third type of mesalazine I have taken, in the past I have experienced severe sickness with other kinds. Other than that mesalazine has caused me little problems. The enemas are also pretty mild (when I can keep them in!), they are painful when I’m flaring and do cause cramping but I think that’s to be expected.
Now, azathioprine has been slightly different. This is my second time on it, I originally started it in my teens at a high dose and the nausea and sickness that came with it was unbearable. This time around they checked my TPMT activity which as it turns our is low, meaning my body is less likely to be able to deal with excess thiopurine and I have a higher chance of bone toxicity, at least I think that’s right (that all got a little technical). Anyway, this means that this time, I was introduced the drug slowly so although I suffered side effects, they don’t seem to be as severe as the first time round. Nausea, itchy bumps and hair loss have been my only symptoms and none have been severe enough for me to stop taking the medication (I’ve been lucky so far!). One of the biggest problems with azathioprine however is that it is a immunosuppressive drug, meaning if someone sneezes up the road I tend to catch their cold. I’m at a higher risk of catching common illnesses and I find it harder to fight them off.
The last drug I’d like to talk about, the one I think that we all detest but at some point in our diseases have had to use. Steroids, yep, the dreaded drug. I’ve lost count of how many times I’ve taken it, from suppositories to oral steroids to intravenous. I have never had a flare without ending up on this drug. It is what I dread the second I spot blood in the toilet. It is a medication that does so much to you, it’s amazing that it is actually trying to help! Probably the hardest side effects for me are the swelling, emotional imbalance, insomnia, hot flushes and weight gain.
The first noticeable sign of steroids is the moonface, or hamster face as we have dubbed it. Your cheeks swell and your face literally becomes round, it is the strangest thing! I dread that moment when my cheekbones disappear, not only because I no longer recognise myself in the mirror, but because it hurts! My whole body swells and the pain for me is horrible. You really convince yourself that you might pop, just imagine a balloon as you’re blowing it up, as the latex stretches and becomes clear and you know it’s at risk of popping any moment…that’s how it feels. Every inch of skin hurts when it is swollen so that I can never get comfortable and my face aches from the pain. I hate it!
When I start a course of steroids everyone around me becomes very cautious of their actions…roid rage is a thing! As well as making me cry every five seconds and dipping me into depression. Steroids can do the most insane things to your emotions so that you don’t feel like you anymore, you have no control over it. You’re suddenly not stable and any little thing can set you off.
As if that wasn’t enough…you then can’t sleep. Now, I am a person who loves my sleep and this is my favourite thing to do when ill…but it becomes impossible when on steroids. And it’s not because you’re not tired, you’re desperately tired, but you’re lucky to manage even a couple of hours.
Hot flushes might seem like a minor concern compared to the others but it’s like someone just turned your internal temperature up 10 degrees! You’re fine and then all of a sudden you’re sweating so much you have to change your clothes.
Weight gain, my old friend. There is nothing like dropping to underweight with a flare and then seemingly overnight putting on two stone! The first time I had them, people didn’t recognise me when I returned to school, given the two stone weight gain and swollen, rosy red face! I even have a special steroid wardrobe to accommodate the sudden weight gain. It sounds funny, but it completely knocks your confidence and for some, like me, gives you stretch marks at 13. The weight gain is coupled with an insatiable hunger. It’s like you’ve never had food before and now you MUST eat everything in sight. This isn’t like being hungry, this is a craving that actually makes you feel like you might die if you don’t keep eating. The house was always stocked well when I was on steroids!
During my last flare I had three courses of oral steroids and 7 days of intravenous steroids, not fun! Sadly, and no matter how much I despise them, they seem to have stopped working for me. Even the shed load they gave me in hospital stopped working as soon as I was off them. They’re a strange drug, you hate them beyond belief, but they’re your saving grace. You can’t help but feel lost without them.
As well as the initial side effects, there are far more serious complications of these drugs so that we are constantly monitored to make sure they haven’t affected things like your liver function or white blood cells. Just recently I had to have a bone density scan to ensure that the years of steroids haven’t lead to osteopenia which is the early indicator of possible osteoporosis (luckily I was fine).
I have been relatively lucky with side effects and the medication I have taken, some people can end up in life threatening situations because of these drugs and yet we have no choice but to take them. I would like people to more aware of these effects, I would like people to understand that it isn’t always symptoms directly related to IBD that we have to cope with.
What is your worst side effect?